Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Marquette, MI

August 17, 2023Alger County, Marquette County, Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 17, 2023, 3:59 AM EDT for Alger County, Marquette County, Schoolcraft County, Michigan. It took effect at Aug 17, 2023, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2023, 3:59 AM EDT (07:59 UTC)
In effect from
Aug 17, 2023, 8:00 AM EDT
Expired
Aug 17, 2023, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WHUS43 KMQT 170759
CFWMQT

Lakeshore Hazard Message
National Weather Service Marquette MI
359 AM EDT Thu Aug 17 2023

MIZ013-171200-
/O.EXT.KMQT.LS.Y.0007.000000T0000Z-230817T1200Z/
Delta-
359 AM EDT Thu Aug 17 2023

...LAKESHORE FLOOD ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Minor lakeshore flooding.

* WHERE...Delta County.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Some water on low lying roads and property along the 
  lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

&&

$$

MIZ014-180200-
/O.NEW.KMQT.BH.S.0009.230817T1200Z-230818T0200Z/
/O.CON.KMQT.LS.Y.0007.000000T0000Z-230817T1600Z/
Southern Schoolcraft-
359 AM EDT Thu Aug 17 2023

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL NOON EDT
TODAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore
  flooding. For the Beach Hazards Statement, dangerous swimming 
  conditions are expected due to high wave action and strong rip 
  currents.

* WHERE...Southern Schoolcraft County.

* WHEN...For the Lakeshore Flood Advisory, until noon EDT today. 
  For the Beach Hazards Statement, from 8 AM EDT this morning 
  through this evening.

* IMPACTS...Some water on low lying roads and property along the 
  lakeshore. High wave action and dangerous currents will lead 
  to life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ005-006-180200-
/O.NEW.KMQT.BH.S.0009.230817T1200Z-230818T0200Z/
Marquette-Alger-
359 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 1:31 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 17, 1:31 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
131 AM EDT Thu Aug 17 2023

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM EDT WED AUG 16 2023

Deepening low pressure currently analyzed over just north of the
international border in MN is leading to a tightening pressure
gradient across the region, with southerly winds picking up this
afternoon. A strengthening low level jet is nosing into the western
UP, and soundings are showing healthy mixing to just above the 900mb
level. This is already helping to mix down gusts to near and even in
excess of 30 mph in the western UP, with gusts increasing to around
20 to 25 mph so far across the rest of the UP. Otherwise, much of
the area has been able to see quite a bit of sunshine today with
just some scattered mid and upper level clouds pushing through so
far, helping temperatures climb well into the 70s and lower 80s so
far. Some spots may peak more in the mid 80s by late afternoon.

The trailing cold front associated with the Canadian low is
currently draped over far western MN, but as the low moves north of
Lake Superior this evening into tonight, expect the front to quickly
sweep through and kick off a quick round of rain and thunderstorms.
CAMS show a line of storms reaching the western shores of Lake
Superior around 00Z and the western UP by 03Z. Deep layer shear
remains robust, generally around 40 to 50 knots almost perpendicular
to the storm motion. However, timing of the frontal passage is not
so favorable for other severe parameters, with falling midlevel
lapse rates and only modest CAPE. So, storms may start to weaken
somewhat as they head into the UP late this evening, but would still
be cautious of strong to severe wind gusts in any thunderstorms.
With PWATs near 1.5 inches, there is plenty of moisture to work
with. NBM 50th percentile plots show widespread totals around a half
to three quarters of an inch of QPF across the western and eastern
UP, with a local minimum closer to a quarter to half inch in the
central UP. Higher totals closer to an inch of rain would not be
surprising. Given that this is a quick hit and that our flash flood
guidance is fairly high after a couple of mainly dry days, flooding
concerns remain low.

Non-thunderstorm winds are another key forecast point the rest of
today and tonight. With the low level jet over the area, soundings
still show a potential for widespread gusts up to 25 to 35 mph, and
even higher to near 40 mph in the downsloping areas in the eastern
UP. The strongest winds should be directly ahead of the front, then
winds actually fall back behind the front while veering to the west
and eventually northwest. Gusts to around 20 mph are still expected
behind the front. With RH this afternoon dropping into the lower to
mid 40s across much of the interior UP, blustery conditions are also
leading to concerns for wildfire potential.

Otherwise, expect temperatures to stay mild tonight, bottoming out
in the mid 50s to lower 60s under cloudy skies.

.LONG TERM...(Thursday night through Wednesday)
Issued at 316 PM EDT WED AUG 16 2023

Key Messages:

-Gusty northwest winds and cooler air will build in Thursday behind
the morning cold front. 30-40 mph gusts will be possible. Highest
winds are expected near Lake Superior and in the Keweenaw.
-Dangerous swimming conditions from rip current risk and large waves
are expected for all Lake Superior beaches exposed to northwest
winds.
-Hot and humid conditions expected Saturday and Sunday.
-Temperatures 'cool' some early next week, but look to remain a few
degrees above normal for most of the forecast area.

A roller coaster of a pattern is expected early in this forecast
period as we transition from pseudo-fall like day Thursday back to
the summer heat for Saturday and Sunday. For a while now, guidance
has suggested the amplified shortwave pressing through central North
America/Great Lakes Thursday will shift into the eastern
Lakes/Quebec Friday, allowing the upstream heat dome and ridging
across western North America to build eastward across the Plains and
into the Great Lakes for this weekend. GEPS, GEFS, and EPS ensemble
means suggest strong positive height anomalies will persist into next
week across central North America, positioning our forecast area on
its edge within northwest flow aloft. Overall, this should
transition us from cooler and breezy Thursday to hot and humid
Saturday. By next week, temperatures edge closer to normal, but its
still possible some communities could still remain 5 or so degrees
above normal. Northwest flow aloft next week could expose us to more
opportunities for shortwaves riding the ridge toward the southwest,
but there's some differences among the guidance as to where the
ridge will eventually settle.

Beginning Thursday, showers and some thunderstorms will be possible
across the east as the exiting cold front continues pushing
eastward. Post frontal airmass will build in as the main mid-level
shortwave progresses through the region. With continued cyclonic
flow, convergence tied to the mid-level wave, mid-level CAA, and
some lingering instability, the environment should support scattered
rain showers, perhaps a rumble of thunder. Pressure rises and 850mb
temperatures falling to around +6 or 7C by afternoon will also
support effective mixing, allowing stronger northwest winds to mix
to the surface. Away from the Lake Superior, deterministic guidance
suggests the strongest winds are most likely to fall between 20 and
25 mph, with some stronger gusts upwards of 30 mph here and there.
Near Lake Superior and in the Keweenaw though, 30 to 40 mph are more
likely. NAM and some high res model soundings suggest gusts
approaching 45 mph isn't out of the realm of possibility if we are
able to mix more efficiently. Gales on Lake Superior will also
support waves building upwards of 6 to 10 feet near the lakeshore,
supporting dangerous swimming conditions and making the likelihood
of Beach Hazard Statements and Small Craft Advisories all but
certain. The cooler and northwest flow should top out temperatures
in the 60s except in the south-central and near Lake Michigan, where
temps could climb into the low 70s.

The pressure gradient relaxes from west to east in the late
afternoon. With this and daytime cooling, should see winds decrease
in the evening hours. Expect overnight lows to dip into the 40s in
the interior west, near 50 interior east, and low-mid 50s by the
lakeshores. Dry and calm conditions are expected Friday and highs
should rebound into the 70s. Late in the day, southwest flow sets up
as a surface high shifts through the middle Mississippi River Valley
into the Ohio Valley.

The southwest flow and mid-level ridging shifting east across the
Central Plains will set the stage for a hot and humid Saturday.
Deterministic guidance increases 850mb temps to +18-20C through the
day. With downslope warming and partly cloudy to mostly clear skies
being expected, this should yield widespread mid-upper 80s across
the west half and Keweenaw. Flow off Lake Michigan should lessen the
pain in the east, but still low-mid 80s are possible. Areas prone to
downsloping southwesterly flow in the interior west and near Lake
Superior, including near the lakeshores of Marquette County, could
climb near 90F. The warmest spots are expected across northwest
Ontonagon County, where NBM probabilities of exceeding 90F are 60-
70%.

Beyond this, deterministic and ensemble packages vary the
northern extent of the mid-level ridge, so its unclear if a
shortwave pressing through Canada Saturday night and Monday will be
able to break into the Upper Great Lakes. The heat does look to
continue Sunday though, but surface ridging building across the
Northern Tier and Canadian Prairies eastward after the Saturday
night shortwave should allow onshore flow to keep the northern half
cooler. With that being said though, upper 70s to low 80s should
still be expected. The south half including the interior east and
near Lake Michigan though could still climb into the mid to upper
80s. A more notable shortwave looks possible Monday and Monday
night, but confidence is low (<25%) at this point given the variance
in the ridge strength and position among the various ensemble
members.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 131 AM EDT THU AUG 17 2023

Cold front swinging across Upper MI overnight will bring shra/trsa
to SAW at the beginning of the fcst period. While IWD/CMX will be w
of the the exiting band of pcpn, a trailing disturbance will
continue the potential of some -shra thru this morning at both
terminals. SAW may be affected by these -shra late morning/early
aftn. If a -shra does occur at any of the terminals, brief MVFR vis
could occur. Otherwise, expect VFR at IWD/CMX to trend to a period
of MVFR cigs this morning roughly btwn 12-15z. SAW should see MVFR
conditions for the next few hrs, before trending to VFR toward
daybreak. MVFR cigs will return to SAW mid to late morning, then
improvment to VFR will occur early aftn. NW winds today will be
gusty to 25-30+kt.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 316 PM EDT WED AUG 16 2023

Southwesterly flow is expected to increase this afternoon and
evening ahead of an approaching cold front. While there are
questions as to whether the increasing warm air could limit mixing,
ship reports near the Duluth Harbor of gales suggest some mixing is
occuring. The Duluth WFO has issued a Gale Warning for those
nearshore zones just north of Wisconsin for this afternoon to
account for these. As we progress through the evening, a
strengthening low level jet moving through and sharp pressure falls
should support stronger winds spreading across the lake. Across the
west half winds should cap out near 25-30kts while the east likely
experiences low end gales. No changes were made to the current gale
warning for this evening and tonight. As the front approaches,
thunderstorms are expected to develop in Minnesota and progress
eastward into Lake Superior. Some of these may be strong or severe.
These storms will progress west to east across the lake ahead of the
cold front.

The cold front should exit Lake Superior Thursday morning. After
frontal passage, expect a period of lighter winds near 20-25kts
before colder air and stronger pressure gradient forces build across
the lake. By Thursday morning, near gale conditions are expected on
the west half while the east half should likely start seeing gales
by Thursday afternoon. Opted to go ahead and upgrade the going Gale
Watch to a warning with this afternoon forecast package given how
close we are to the event. While I'm less certain about gales on the
west half Thursday, went ahead and included them in warning due to
some uncertainty in how widespread the stronger winds at 925-850mb
will end up.

Winds should lighten from west to east slowly through the day
Thursday and remain 20kts or less for Friday. Southwesterly flow of
20kts or less returns Friday night into Saturday, but the airmass
should have issues mixing given how warm its expected to be.
Afterwards, winds appear to be 20kts or less through at least early
next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory until noon EDT today for MIZ013-014.

Lake Superior...
  Gale Warning from 6 AM EDT /5 AM CDT/ this morning to 4 PM EDT
     /3 PM CDT/ this afternoon for LSZ162-240>242-263.

  Gale Warning from 8 AM this morning to 8 PM EDT this evening for
     LSZ243>248-264-265.

  Gale Warning until 2 AM EDT Friday for LSZ249>251.

  Gale Warning from 11 AM this morning to 2 AM EDT Friday for
     LSZ266-267.

  Gale Warning until 4 AM EDT early this morning for LSZ267.

Lake Michigan...
  Gale Warning until 6 AM EDT early this morning for LMZ221.

  Gale Warning until 8 AM EDT this morning for LMZ248-250.

&&

SHORT TERM...LC
LONG TERM...JTP
AVIATION...Rolfson
MARINE...JTP
Hazardous weather outlook, Aug 16, 3:15 PM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
315 PM EDT Wed Aug 16 2023

MIZ001>007-009>012-084-085-171915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Southern Houghton-
Northern Schoolcraft-
315 PM EDT Wed Aug 16 2023 /215 PM CDT Wed Aug 16 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

A few south/southwesterly gusts up to 40 mph could be seen through this
evening.

Thunderstorms are possible over the UP tonight. A few strong to
severe thunderstorm winds could be seen.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across the UP Thursday.

The potential for rip currents will be high along the shorelines
of Lake Superior Thursday, creating high swim risk conditions. See
the latest Surf Zone Forecast for additional details.

Some minor lakeshore flooding and beach erosion is possible along the
Lake Superior shoreline Thursday and Thursday night.

There is growing confidence in well above normal to near record
temperatures this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ013-014-171915-
Delta-Southern Schoolcraft-
315 PM EDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

The potential for rip currents will be high along the shorelines
of Lake Michigan into this evening, creating high swim risk
conditions. See the latest Beach Hazard Statement and Surf Zone
Forecast for additional details.

Thunderstorms are possible tonight. A few strong to severe
thunderstorm winds are possible.

Building waves as high as 8 to 11 feet from strong south to
southwesterly winds could cause some beach erosion and minor
lakeshore flooding tonight, especially from the Garden Peninsula
east to Seul Choix Point. See the latest Lakeshore Flood Advisory
for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday.

Building waves as high as 5 to 10 feet could cause some beach
erosion and minor lakeshore flooding early Thursday, especially
from the Garden Peninsula east to Seul Choix Point. See the latest
Lakeshore Flood Advisory for additional details.

The potential for rip currents will be high along the shorelines
of Lake Michigan Thursday, creating high swim risk conditions. See
the latest Surf Zone Forecast for additional details.

There is growing confidence in well above normal to near record
temperatures this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-171915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
315 PM EDT Wed Aug 16 2023 /215 PM CDT Wed Aug 16 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible this evening through tonight. A few
strong to severe thunderstorm winds could be seen.

Southerly gales up to 40 knots are expected this evening through
early tonight across the eastern half of the lake. See the latest
Open Lake Forecast and Marine Weather Message for additional
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwesterly gales up to 40 kts are expected Thursday. See the
latest Open Lake Forecast and Marine Weather Message for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-171915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
315 PM EDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

South to southwesterly gales up to 40 kts are expected this
evening through tonight. See the latest Nearshore Forecast and
Marine Weather Message for additional details.

Thunderstorms are possible late tonight. A few strong to severe
thunderstorm winds could be seen.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

In the hours before

Local storm report, Aug 16, 10:31 PM EDT, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1031 PM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Non-Tstm Wnd Gst 5 SE Newberry           46.30N 85.45W
08/16/2023  M38 MPH          Luce               MI   AWOS

            AWOS station KERY Newberry.

&&

JSS
Local storm report, Aug 16, 10:39 PM EDT, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1039 PM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Non-Tstm Wnd Gst Marquette               46.55N 87.39W
08/16/2023  M37 MPH          Marquette          MI   Mesonet

            Mesonet station EW1298 Marquette.

&&

JSS
Local storm report, Aug 16, 10:42 PM EDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1042 PM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Non-Tstm Wnd Gst 7 S Fayette             45.62N 86.66W
08/16/2023  M36 MPH          LMZ250             MI   Mesonet

            NOAA GLOS Mesonet station FPTM4 Fairport.

&&

JSS
Special weather statement, Aug 16, 10:52 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Marquette MI
1052 PM EDT Wed Aug 16 2023

MIZ002-004-009-010-084-170315-
Ontonagon MI-Baraga MI-Gogebic MI-Southern Houghton MI-Iron MI-
1052 PM EDT Wed Aug 16 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN IRON...SOUTHEASTERN
GOGEBIC...SOUTHWESTERN HOUGHTON...SOUTHEASTERN ONTONAGON AND
SOUTHWESTERN BARAGA COUNTIES THROUGH 1115 PM EDT/1015 PM CDT/...

At 1051 PM EDT/951 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Bruce Crossing to
Johnson Lake Barrens Natural Area. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watersmeet, Kenton, Paulding, Sidnaw, Paint Lake, Tamarack Lake,
Trout Creek, Thousand Island Lake, Bond Falls, and Golden Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4653 8914 4653 8849 4608 8895 4614 8909
      4622 8949
TIME...MOT...LOC 0251Z 273DEG 30KT 4647 8913 4612 8952

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rolfson
Local storm report, Aug 16, 11:02 PM EDT, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1102 PM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     Tstm Wnd Gst     Ontonagon               46.87N 89.31W
08/16/2023  M48 MPH          Ontonagon          MI   Mesonet

            Mesonet station MC066 Ontonagon MDOT.

&&

JSS
Special weather statement, Aug 17, 1:50 AM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
150 AM EDT Thu Aug 17 2023

MIZ006-013-014-085-170615-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-Alger MI-
150 AM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DELTA...WEST
CENTRAL SCHOOLCRAFT AND SOUTH CENTRAL ALGER COUNTIES THROUGH 215 AM
EDT...

At 150 AM EDT, Doppler radar was tracking a strong thunderstorm over
Rapid River, or 15 miles north of Escanaba, moving northeast at 55
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gladstone, Rapid River, Steuben, U.S. 41 between Trenary and Rapid
River, Brampton, Ensign, Maplewood, Chicago Lake, Perkins, and Round
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4583 8702 4598 8716 4632 8648 4609 8628
TIME...MOT...LOC 0550Z 238DEG 49KT 4596 8698

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:20 PM EDTSpecial Marine WarningMQT55 min
Aug 16, 8:22 PM EDTSpecial Weather StatementMQT23 min
Aug 16, 8:30 PM EDTSpecial Marine WarningMQT60 min
Aug 16, 8:45 PM EDTSpecial Weather StatementMQTGogebic30 min
Aug 16, 9:17 PM EDTSpecial Weather StatementMQTGogebic43 min
Aug 16, 9:29 PM EDTSpecial Marine WarningMQT61 min
Aug 16, 10:19 PM EDTSpecial Marine WarningMQT36 min
Aug 16, 10:52 PM EDTSpecial Weather StatementMQTIron23 min
Aug 17, 1:50 AM EDTSpecial Weather StatementMQTDelta25 min
Aug 17, 2:11 AM EDTSpecial Marine WarningMQT22 min

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.